Decreased cardiac output r/t CABG - Graded care plan HELP!!

  1. 0 Hi, I am writing my graded care plan and need some help. I know that risk for decreased cardiac output is the most important nursing diagnosis for me to use. I am just trying to understand why CABG can lead to decrease cardiac output.

    A little hx of my pt:
    74 y.o. male pt with hx of CAD, HTN, hyperlipidemia, and R carotid stenosis was brought to the hospital after c/o increased SOB. CABG was performed since 3 vessel were found to be occluded.

    On my clinical day he was post-op day 5. BP averaging at 130/80, HR varying between 95-105. sinus tacky. RR 18. O2 95% RA. c/o SOB. Crackles on lower lobes (CXR was done and showed pleural effusion).

    So I was thinking in writting: decreased cardiac output r/t depressed cardiac function and increase systemic vascular resistance 2nd to CABG.

    Does that makes sense? Why cardiac function and systemic vascular resistance is changed after CABG?

    Thanks a lot :-)
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.


  3. Visit  gikg profile page

    About gikg

    Joined Apr '10; Posts: 253; Likes: 119.

    17 Comments so far...

  4. Visit  JRDeeRN profile page
    0
    In working on a cardiac floor I would say pt is as risk for decreased cardiac output if they develop a dysrhythmia after surgery which is very common. Happens to about 30% of patients after CABG...Is that maybe what you are looking for ? Or am i even hitting close lol
  5. Visit  MendedHeart profile page
    0
    More than likely your patient needed a CABG due to an occluded vessel or vessels...which leads to ischemia of heart muscle. If the pt had an MI, there is damage to the myocardium. This affects the ways the heart pumps. If the heart is not pumping effectively=decreased contactility...the there is decreased Cardiac output. Heart failure can occur because the heart cannot effectivly pump the blood causing it to back up into lungs and periphery. MI can cause left ventricular failure. What is your patients EF?
  6. Visit  gikg profile page
    0
    I do not have his EF. We did not have computer access that day and that information was not on the paper charting. I dont think he had a MI also, although he was probably closed to one.
  7. Visit  JRDeeRN profile page
    0
    Also did you mean after the CABG procedure as to what could affect cardiac output or before the CABG intervention? if before CABG intervention, i agree with the previous poster.
  8. Visit  gikg profile page
    0
    After the CABG. When I had my pt he had that done 5 days prior. In class my professor said that post cabg pt is always at risk for decreased cardiac output, i just trying to understand why.
  9. Visit  JRDeeRN profile page
    0
    Then i would definitely say with my patients they are at risk for decreased cardiac output because this heart surgery has irritated the heart significantly and it is trying to heal at the same time from the surgeons stitching the graft and what not. When the heart is healing some of our patients with go into dysrhythmias such as afib, vfib, aflutter, svt, VT, A MULTITUDE of cardiac dysrhythmias. of course if your heart is not in normal sinus rhythm, these rhythms will impair cardiac output because it's not the normal electrical pathway of the heart to follow, so it wont pump as effectively as it should providing the necessary cardiac output. This is when we either start a cardiac drip (for afib) or of course if they are coding we will do more intense interventions

    From experience, that is the way that I am looking at it. OF course their EF will never be great because of possible heart injury before the cabg. but as far as why a patient is at risk for decreased cardiac output after cabg, that would be my answer.
    hope that helps.
  10. Visit  JRDeeRN profile page
    0
    and also after surgery we have a lot of patients who third space their fluid rather than pulling it in their vessels... these patients will often have a lot of swelling or in your patients case it sounded like he had some fluid build up in his lungs.. which most of them the docs will put on lasix
  11. Visit  MendedHeart profile page
    0
    Manipulation of the heart puts at risk for arrhythmias especially AFib. Depeding on the extent of damage done to the heart as well. Even ischemia from a blocked artery in the absence of a MI can do damage to heart..t wave inversion and (ST elevation mi) too. This patient seems to have some HF and reported SOB. Oxygenation may be a higher priority?
  12. Visit  gikg profile page
    0
    I can totally see now. Thank you so much for your help. You guys are great!!!
  13. Visit  JRDeeRN profile page
    0
    Love talking about the heart no problem
  14. Visit  Esme12 profile page
    1
    As a CT PACU nurse there are many reasons that there is always an increased risk for a decreased C.O.

    Remember the heart is stopped (usually unless they are an off pump case) during the CABG and the temperature is dropped to decrease the oxygen demands of the body while the patient is on Pump (bypass)....which can be a couple of hours. They can suffer an intra-op MI, the pericardial cavity can fill up with blood if there is any bleeding leading to cardiac tamponade. There can be so much bleeding that the patient becomes hypovolemic and goes onto hemorrhagic shock. They are hypothermic.

    Arrhythmias are another reason causing a decrease in C.O and depending on how the Right atrium was cannulated A Fib is VERY common. Ventricular arrythmias are also "common" for the heart is NOT accustomed to being removed from the chest and being man handled....so they myocardium is annoyed....and that shows up in arrythmias.

    The pleural effusion is also common post op from the trauma to the lungs especially when the internal mammary artery is used. There is a naturally occurring artery in the left chest called the Left internal mammary is a common cause of pleural effusions. If you ever saw how far the chest is open during bypass....you would understand.

    Hopefully the cardiac function is improved post cabbage by restoring/improving circulation to the myocardium once normothermia is restored......but it can be changed again with intra-op, post op MI's.

    Why is the SVR changed post op?? Well what happen to the blood vessels when the patient is hypothermic....they constrict therefore causing an increase of the SVR. The entire blood supply is leaving the body (bypass) and being returned causing other stress related responses. The patient is given meds Peri-operatively that can cause anaphylaxis...specifically protamine to reverse the heparin given Peri-operatively.

    It can change if the patients suffers a MI or is cardiogenic shock.....or hemorrhagic shock. The bodies own flight/flight response to stress will also affect the SVR.

    These are a few.....I hope it helps. check out this site it might help. http://www.ccmtutorials.com/cvs/Shock/index.htm
    Last edit by Esme12 on Mar 27, '13
    Floridatrail2006 likes this.
  15. Visit  MendedHeart profile page
    1
    ^^^awesome explanation! !
    Esme12 likes this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top